Check Up: Weight gain caused by medication
Dianne is 52 years old and asks Check Up about weight gain from an unusual source, her medication.
She takes quite a few regularly, including Cetirizine, an anti-histamine, for her allergies and chronic allergies, and Amitriptyline, which helps with itching and pain relief.
Dianne said someone told her that sometimes medications can put on weight and she has been slowly gaining weight, over the past couple of years (nearly 20 pounds).
She wonders what can be done to stop the weight gain. She knows she cannot just stop her medications.
There are quite a few over-the-counter and prescription medications which are associated with weight gain, although they really don't manifest the same way in every user.
One person might gain much weight using the medication while another person might not gain any weight at all, or much less!
Still, research numbers reveal that in up to 15 per cent of people with weight-gain problems, the medications they take are playing a significant role.
Weight gain is usually associated with a few categories of drugs and not just a specific brand, for the most part. And not everyone gains weight.
For those who do gain weight, there are usually other drugs which can be substituted, but not always.
Consult with your doctor about your weight gain and see if the doctor agrees with the cause of your weight gain or if there are other possible causes.
Usually, the doctor will be able to try out a substitute medication if he or she feels that a particular medication is causing excessive weight gain.
Doctors have other strategies, also like giving the medication at a different time of day, or lessening the dose of the medication; and almost everyone can be helped by a supervised diet and exercise plan.
Medications associated with weight gain include:
- Antidepression medications such as Prozac and Zoloft These drugs increase cravings for carbohydrates.
- Mood stabilisers such as lithium that are used to treat bipolar disease and schizophrenia These can cause a weight gain of 11 pounds in 10 weeks, and more weight with continued use.
- Diabetic medications such as Glimepiride and Starlix Some weight gain is normal when you begin these meds, but some of the older medications really keep the weight coming on.
- Corticosteroids such as Medrol or prednisone reduce pain and inflammation, but they also increase appetite and hold on to belly fat.
- Anti-seizure and migraine drugs such as Valproic acid, Tegretol and Amitriptyline affect the hunger centre and make it harder to know when you're full and have eaten enough.
- Birth-control methods, especially the Depo Provera which increases appetite. Birth-control tablets can cause fluid retention.
Although a medicine is known to cause weight gain, it doesn't mean that gaining weight with using them is inevitable!
You can take steps to prevent weight gain. Many people gain weight without realising it at first, until they've already gained over 10 pounds.
People just have to become more health conscious. If you're having to use medication regularly, it means that you should also be very involved in a healthy lifestyle regime with eating properly and sometimes utilising a meal plan, regular exercise and getting enough fluid hydration and enough sleep!
Write Check Up: PO Box 1731, Kgn 8. Email: firstname.lastname@example.org